Iowa, 2024Drought in Iowa, January 1 to 31, 2024
January 1 to 31, 2024 · NWS DMX · 44 events in 44 counties and zones
Severe to extreme drought remained over much of central Iowa although with some minor improvement given another month of near to above normal precipitation. However, longer term drought deficits remain problematic for much of the area.
Every event with a place to put it; 44 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to extreme drought remained over much of central Iowa although with some minor improvement given another month of near to above normal precipitation. However, longer term drought deficits remain problematic for much of the area. Despite a strong cold snap in the middle of January, temperatures were near normal for the month over much of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 31, 11:22 PM CST, 38 minutes earlier.
Area forecast discussion, Dec 31, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1122 PM CST Sun Dec 31 2023
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Sunday/
Issued at 231 PM CST Sun Dec 31 2023
Key Messages:
-Clearing by early Monday with another round of clouds Tuesday
into Wednesday.
-Nearby precipitation next weekend with a promising chance of
precipitation beyond day 7.
Stratus clouds will continue to blanket the area through this
evening and will begin to be pushed out by a surface high from
the west into the morning hours. Despite the cold air advection,
much of the area under cloud cover tonight should have lows held
in the 20s whereas areas that start to see clearing will drop into
the teens. Calmer winds out of the southwest will preserve highs
in the 30s.
The work week will be largely a quiet stretch. A series of
shortwaves will pass over Tuesday and Wednesday, both of which
appear moisture starved at this time. Still, some deterministics,
mainly the NAM, generate a profile similar to Saturday's flurry/FZDZ
case. Have withheld adding mention of precipitation at this time,
but will monitor trends to see if lapse rates steepen in other
models.
After a benign finish to the work week, a trough will deepen and
negatively tilt somewhere over the Mid-South. Enough moisture fetch
will make it up north to have some light snow across the southern
part of the state. A more promising system arrives early next week.
The grand ensemble mean has the center of the surface low passing
over the Ohio River Valley and clusters that contain a majority of
GEFS members pull the center farther north. There is enough
consensus to continue to monitor location trends with this system,
but not enough agreement to determine impacts to Iowa including
precipitation type.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1122 PM CST Sun Dec 31 2023
The low clouds are not budging, and MVFR ceilings will prevail
across the area through tonight and into Monday. A period of IFR
ceilings may be possible at FOD and MCW around sunrise, and have
included it in the 06Z TAFs accordingly. Other than this potential
for IFR, the primary aviation forecast challenge is determining
when the clouds will finally move out. There are some indications
they may finally begin to clear in the west on Monday afternoon,
however, confidence is low, and it is likely the clouds will hold
in the east through Monday and perhaps until Tuesday. Have
reflected this in the outgoing TAFs, but expect refinement in
subsequent issuances.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Jimenez
AVIATION...Lee
Hazardous weather outlook, Dec 31, 1:06 PM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
106 PM CST Sun Dec 31 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
106 PM CST Sun Dec 31 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Winnebago
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Severe drought persisted in eastern Winnebago county during January with temperatures remaining above normal and near normal precipitation.
Drought, Worth
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Worth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Worth county during January with temperatures remaining above normal and near normal precipitation.
Drought, Hancock
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Hancock county during January with temperatures remaining above normal and near normal precipitation.
Drought, Cerro Gordo
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Cerro Gordo county during January with temperatures remaining above normal and near normal precipitation.
Drought, Humboldt
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Severe drought persisted in southeast Humboldt county during January with temperatures remaining above normal and near normal precipitation.
Drought, Wright
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Wright county during January with temperatures remaining above normal and near normal precipitation.
Drought, Franklin
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Franklin county during January with temperatures remaining above normal and near normal precipitation.
Drought, Butler
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Butler county during January with temperatures remaining above normal and near normal precipitation.
Drought, Black Hawk
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Black Hawk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Extreme drought persisted in Black Hawk county during January with temperatures remaining above normal. Precipitation was above normal, however this did little to help the longer term dryness across the area.
Drought, Bremer
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bremer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Extreme drought persisted in Bremer county during January with temperatures remaining above normal. Precipitation was above normal, however this did little to help the longer term dryness across the area.
Drought, Grundy
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Grundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Grundy county during January with temperatures remaining above normal. Precipitation was above normal, however this did little to help the longer term dryness across the area.
Drought, Hardin
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Severe drought persisted in Hardin county during January with temperatures remaining above normal. Precipitation was above normal but did little to help improve the longer term dryness across the area.
Drought, Hamilton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Severe drought persisted in Hamilton county during January with temperatures remaining above normal. Precipitation was above normal but this did little to help improve the longer term dryness across the area.
Drought, Webster
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Severe drought persisted in southeast Webster county during January with temperatures remaining above normal. Precipitation was slightly above normal but this did little to help improve the longer term dryness across the area.
Drought, Calhoun
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Severe drought persisted in southern Calhoun county during January with temperatures remaining above normal. Precipitation was slightly above normal but this did little to help improve the longer term dryness across the area.
Drought, Sac
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Severe drought persisted in far southeast Sac county during January with temperatures and precipitation near normal. This did little to help improve the longer term dryness across the area.
Drought, Crawford
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Severe drought persisted in southeast Crawford county during January with temperatures and precipitation near normal. This did little to help improve the longer term dryness across the area.
Drought, Carroll
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Severe drought persisted in Carroll county during January with temperatures and precipitation near normal. This did little to help improve the longer term dryness across the area.
Drought, Greene
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Severe drought persisted in Greene county during January with temperatures and precipitation near normal. Extreme drought was no longer observed in the county by the end of January.
Drought, Boone
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Boone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Severe drought persisted in Boone county during January with temperatures and precipitation near normal. Extreme drought was no longer observed in the county by the end of January.
Drought, Story
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Story forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Severe drought persisted in Story county during January with above normal temperatures and precipitation near normal.
Drought, Marshall
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Severe drought persisted in Marshall county during January with above normal temperatures and above normal precipitation. The wetter than normal conditions did little to improve the longer term drought.
Drought, Tama
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Tama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Tama county during January with above normal temperatures and above normal precipitation. The wetter than normal conditions did little to improve the longer term drought.
Drought, Audubon
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Audubon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Severe drought persisted in Audubon county during January with temperatures and precipitation near normal. Extreme drought was no longer observed in the county by the end of January.
Drought, Guthrie
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Guthrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Severe drought persisted in Guthrie county during January with temperatures and precipitation above normal. Extreme drought was no longer observed in the county by the end of January.
Drought, Dallas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
Severe drought persisted in Dallas county during January with temperatures and precipitation above normal. Extreme drought was no longer observed in the county by the end of January.
Drought, Polk
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Severe drought persisted in Polk county during January with temperatures and precipitation above normal. Extreme drought was no longer observed in the county by the end of January.
Drought, Jasper
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
Severe drought persisted in Jasper county during January with temperatures and precipitation above normal. Longer term precipitation deficits kept the area from improving.
Drought, Poweshiek
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Poweshiek forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Severe to extreme drought persisted in Poweshiek county during January with temperatures and precipitation above normal. Longer term precipitation deficits kept the area from improving.
Drought, Cass
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
Severe drought persisted in Cass county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.
Drought, Adair
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Adair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Severe drought persisted in Adair county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.
Drought, Madison
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Severe drought persisted in Madison county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.
Drought, Warren
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Warren forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Severe drought persisted in Warren county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.
Drought, Marion
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Severe drought persisted in Marion county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.
Drought, Mahaska
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Mahaska forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Severe drought persisted in Mahaska county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of the month. Longer term dryness kept from any further improvements.
Drought, Adams
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Severe drought persisted in Adams county during January with below normal temperatures and above normal precipitation. Longer term dryness kept from any further improvements.
Drought, Union
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Union forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
Severe drought persisted in Union county during January with below normal temperatures and above normal precipitation. Longer term dryness kept from any further improvements.
Drought, Clarke
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Clarke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Severe drought persisted in Clarke county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in Clarke county by the end of January. Longer term dryness kept from any further improvements.
Drought, Lucas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lucas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Severe drought persisted in Lucas county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of January. Longer term dryness kept from any further improvements.
Drought, Monroe
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Severe drought persisted in Monroe county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of January. Longer term dryness kept from any further improvements.
Drought, Wapello
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Severe drought persisted in western Wapello county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of January. Longer term dryness kept from any further improvements.
Drought, Davis
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Davis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Severe drought persisted in northern Davis county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of January. Longer term dryness kept from any further improvements.
Drought, Taylor
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
Severe drought persisted in northern Taylor county during January with near normal temperatures and above normal precipitation. Longer term dryness kept from any improvements.
Drought, Appanoose
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Appanoose forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
Severe drought persisted in northern Appanoose county during January with near normal temperatures and above normal precipitation. Extreme drought was no longer observed in the county by the end of January. Longer term dryness kept from any further improvements.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events
- Drought in Kansas, January 1 to 31, 202413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153258, 1153259, 1153260, 1153261, 1153262, 1153263, 1153264, 1153265, 1153267, 1153268, 1153269, 1153270, 1153271, 1153272, 1153273, 1153274, 1153275, 1153276, 1153277, 1153278, 1153279, 1153280, 1153281, 1153282, 1153283, 1153284, 1153285, 1153286, 1153287, 1153288, 1153289, 1153290, 1153291, 1153292, 1153293, 1153294, 1153295, 1153296, 1153297, 1153298, and more.